Thunderstorm Wind, Kanawha
- When
- August 18, 4:35 PM EST
- Where
- Kanawha County, St Albans
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.383, -81.833
Power lines were snapped by fallen trees and large branches.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 18, 1:48 PM EST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 248 PM EDT SUN AUG 18 2002 THRU 11Z WED --> LINE OF HVY RA MVNG S OF I-70 CORRIDOR WITH ILN RECEIVING OVR AN INCH IN AN HRS TIME. ISLD PLACES CUD GET UP TO TWO INCHES AS PWATS RMN AT THAT LVL. AN IFLOWS GAUGE IN SRN OH IS REPORTING 1.85 INCHES. MAIN AXIS OF PRECIP WL GET HERE SHORTLY B4 SUNSET AND WITH FRNT RMN TO OUR N FEEL BEST SHOT OF MSTR IS ALNG THE I-64 CORRIDOR. A GRADUAL WEAKENING TREND AFT 23Z. NOT GOING TO TRY TO GET FANCY TIMING POPS ESP WITH H8 DWPTS NR 15C...AS THE CASE THIS MRNG WITH PREDAWN RW ACTVTY. MONDAY CLDFRNT MKS IT THRU AS STG SFC WV RIDES UP ALNG FRNT...GVN TIMING AT WHICH FRNT MVS THRU SVR TSTMS ARE PSBL W OF A LINE FM CKB TO CRW (SWODY2). H2 AGEO WND DIV IS FCST TO MV ACR ERN OH AND WRN PA WHICH IS TRENDING TO FOCUS ANY MCS THERE. CONV PARAMETERS RMN MARGINAL WITH SBCAPES NR 2.0 KJ/KG...K VALUES NR 30. NONETHELESS WL CARRY CHC POPS MON AND GRADATE THEM FM W TO E MON NGT. TUES AND WED DRIER AND LESS HUMID AS SFC BNDRY DROPS S AND H10-H8 EQUIV POT TEMP VALUES FALL BLO 330K...ALNG WITH H8 RH VALUES IN THE 50 PERCENTILE RANGE. GUID NMBRS MORE IN LINE XCPT FOR MET WHICH CONTS TO HAVE COOL BIAS. FOR THE MOST PART CONT TO PREFER MAV VALUES IN THE SHORT RANGE. WED THRU SUNDAY....NO BIG CHANGES FROM CURRENT FCST. STILL DRY WED AND THU. HAVING FRONT PASS DAY 6...WITH DRYING AGAIN BY DAY 7. FIRST MENTION OF PCPN IS STILL FRIDAY AFTN. KEEP MAX TEMPS A BIT HIER THAN GUIDANCE FOR WED- FRI. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. DURANGO / BATTY ***************************************************************** 1003 AM EDT SUN AUG 18 2002 TDY: H7-H3 DCVA INDUCED RW/TRW CONTS TO IGNITE ACTVY OVR THE MTNS. THIS FEATURE MVS E THIS MRNG...BUT NMRS OTHER WVS ARE PROGGED TO PASS. 13Z SFC ANALY HAS FRNT E OF A LINE FM KCLE-KDAY-KBMG. AS THIS BNDRY APPCHS ANOTHER BOUT OF WET WX CAN BE XPCTD. 12Z RAOBS FM ILN AND RNK SHOW MOD INSTABILITY WITH LI/S NR -8 AND SBCAPES OF 3.0 KJ/KG...BUT UVV ARE NOT PRONOUNCE. H2 DIV SKIRTS NRN TIER AND THINK WELL SEE STGR STORMS THERE...ALTHO ANY PLACE CUD RECEIVE BRIEF +RA AS SFC DWPTS RUN IN THE LWR 70S. ***************************************************************** 404 AM EDT SUN AUG 18 2002 ...TODAY AND TONIGHT... NO BIG CHANGES TO THE FORECAST. STARTED THE FORECAST OFF WITH A CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS TODAY. CONTINUED SCATTERED SHOWERS AND THUNDERSTORMS AS THE SHORTWAVE MOVES THROUGH THE REGION. THE TEMPERATURES SEEM ON TRACK. ...MONDAY THROUGH SATURDAY... COLD FRONT PROGGED TO SWING THROUGH THE NORTHERN HALF OF THE CWA BY TUESDAY MORNING...THEN SLOWLY PUSH SOUTH BY AFTERNOON. THE FRONT DOESNT GO TOO FAR AWAY. GOOD NEWS IS COOLER TEMPS AND LOWER RH VALUES IN STORE FOR THE CWA TUE AND WED. RELIEF IS SHORT LIVED AS WARMER AIR SURGES INTO REGION. ANOTHER COLD FRONT IS EXPECTED TO MOVE TOWARDS THE CWA NEXT WEEKEND. ALL IN ALL...FEW CHANGES TO PREVIOUS FORECAST ISSUANCE THROUGH THIS TIME PERIOD. ***************************************************************** 1148 PM EDT SAT AUG 17 2002 DID ANOTHER UPDATE TO REINTRODUCE POPS...SHRA ONLY...PER LATEST RADAR TRENDS...PROBABLY DUE TO UPSLOPE ALONG WITH THE ONGOING HIGH PWS. CHANCE POPS IN MTNS AND SLIGHT CHC ELSEWHERE EXCEPT SE OH. REST SAME. .END/TRM ...OVERNIGHT UPDATE... NIXING POPS FOR THE OVERNIGHT. SHORT WAVE HAS GONE BY AND CLOUDS/PRECIP EXITING STAGE EAST. ANOTHER BAND OF SHRA/TSRA HAS DEVELOPED BACK ACROSS LOWER OHIO VALLEY...ASSOCIATED WITH ANOTHER WEAK SHORT OUT AHEAD OF MAIN SFC FRONT. THESE FORMED OVER AXIS OF 85/75 AIR MASS IN THE SUNSHINE. SETTING SUN AND WORKED OVER AIR MASS OVER CWA SHOULD PRECLUDE THIS ACTIVITY FROM SURVIVING AS THEY APPROACH. OTHERWISE MINOR TEMP ADJ BASED ON LATEST OBS. RELEGATING SUNDAY POPS TO AFTERNOON. THINK STORMS WILL FIRE ALONG INSTABILITY AXIS AHEAD OF FRONT OVER NWRN/NRN COUNTIES FIRST AND THEN WORK/DEVELOP SOUTH. EDGED POPS SLIGHTLY LOWER S/SE. ALSO ADJUSTED CLOUD GRIDS OVERNIGHT INTO SUNDAY ALONG THESE LINES. REST ON TRACK. .END/TRM
KYZ101>103-105-OHZ075-076-083>087-VAZ003-004-WVZ005>011-013>020- 024>040-046-047-182000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 147 PM EDT SUN AUG 18 2002 IN THE HUMID AIR...ANY SHOWER OR THUNDERSTORM COULD CONTAIN A DOWNPOUR...INTO EARLY THIS EVENING. A RAIN RATE OF A HALF INCH IN 15 MINUTES...OR AN INCH IN 30 MINUTES...IS POSSIBLE. ALSO...RESPECT THE LIGHTNING WITH ANY THUNDERSTORM. SEEK SHELTER INDOORS. MOST COUNTIES NEED AND WANT THE RAIN. MANY SMALL STREAMS ARE NOT FLOWING. HOWEVER...THESE LOCALIZED DOWNPOURS WOULD STILL CAUSE THE USUAL STREET AND UNDERPASS FLOODING IN URBAN AREAS. IN POOR DRAINAGE LOCATIONS ACROSS RURAL AREAS...WATER MAY FILL UP DITCH LINES...AND FLOW ACROSS ROADS. THE STORMS WILL BE MOVING FROM WEST TO EAST...AT ABOUT 20 TO 25 MPH. KTB
WVZ006-182200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 414 PM EDT SUN AUG 18 2002 ...HEAVY RAINFALL IN NORTHERN CABELL COUNTY... BETWEEN 3 PM AND 415 PM...THUNDERSTORMS WITH VERY HEAVY RAINFALL HAVE BEEN MOVING ACROSS EXTREME NORTHERN CABELL COUNTY IN THE VICINITY OF UNION RIDGE. RADAR ESTIMATES OF BETWEEN 2 AND 3 INCHES OF RAIN HAVE BEEN SEEN DURING THE PERIOD. NO REPORTS OF FLOODING HAVE BEEN RECEIVED FROM THIS AREA...BUT BRYAN AND SPURLOCK CREEKS MAY EXPERIENCE SOME STRONG RISES OVER THE NEXT COUPLE OF HOURS DUE TO THE HEAVY RAINS. SOME ROADS MAY ALSO HAVE STANDING OR FLOWING WATER ACROSS THEM. DO NOT DRIVE ACROSS FLOODED ROADWAYS. BE SURE TO ALLOW NO ONE...ESPECIALLY CHILDREN...NEAR THE BANKS OF FAST FLOWING STREAMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. .END/CL
The Charleston,WV radar (KRLX), 13 km away, was scanning. The volume nearest the first event began at 21:33 UTC.
1 thunderstorm wind. Local standard time, as filed.
Power lines were snapped by fallen trees and large branches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311961.